American Academy of Allergy, Asthma and Immunology Annual Meeting

American Academy of Allergy, Asthma and Immunology Annual Meeting

Source:

Kelso J, et al. Allergic Reactions to COVID-19 Vaccines: Differentiating Fact from Fiction. Presented at: American Academy of Allergy, Asthma and Immunology Annual Meeting; Feb. 26-March 1, 2021 (virtual meeting).

Disclosures: Greenhawt reports he is a member of the Joint Task Force on Allergy Practice Parameters. Kelso reports no relevant financial disclosures.
March 03, 2021
5 min read
Save

Allergic reactions to COVID-19 vaccines rare, but ‘a lot of uncertainty’ remains

Source:

Kelso J, et al. Allergic Reactions to COVID-19 Vaccines: Differentiating Fact from Fiction. Presented at: American Academy of Allergy, Asthma and Immunology Annual Meeting; Feb. 26-March 1, 2021 (virtual meeting).

Disclosures: Greenhawt reports he is a member of the Joint Task Force on Allergy Practice Parameters. Kelso reports no relevant financial disclosures.
You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

A panel of experts at the virtual American Academy of Allergy, Asthma and Immunology Annual Meeting highlighted current evidence on allergic reactions to available COVID-19 vaccines and how to assess patients who have had a reaction.

“In the clinical trials with [the messenger RNA] vaccines involving tens of thousands of patients, there were no anaphylactic reactions reported, but on the very first day when they went into clinical use in the U.K., there were some anaphylactic reactions reported,” John Kelso, MD, practicing allergist in the division of allergy, asthma and immunology at Scripps Clinic and voluntary health sciences clinical professor at the University of California San Diego School of Medicine, said during his presentation. “Now, we’re a couple of months into this and the rate of what are being termed anaphylactic reactions are on the order of 2.5 to 10 per million, the latest estimate actually is about 5 per million. So, still, really quite rare.”

Source: Adobe Stock.

The CDC recently published data from the Vaccine Adverse Reporting System (VAERS) from the first month of COVID-19 vaccine safety monitoring in the United States. From Dec. 14, 2020, to Jan. 13, 13,794,904 doses of the Pfizer-BioNTech and Moderna COVID-19 vaccines were administered, and VAERS received and processed 6,994 reports of adverse events after vaccination, including 6,394 (90.8%) that were classified as nonserious and 640 (9.2%) as serious. Sixty-two reports of anaphylaxis were confirmed: 46 (74.2%) after receipt of the Pfizer-BioNTech vaccine and 16 (25.8%) after receipt of the Moderna vaccine, according to the data published in Morbidity and Mortality Weekly Report.

The authors of the MMWR report concluded that “[t]hese initial findings should provide reassurance to health care providers and to vaccine recipients and promote confidence in the safety of COVID-19 vaccines.”

Types of reactions reported

Kelso discussed reactions that have been reported to date and characterized as anaphylactic, such as development of an erythematous rash, sensation of throat closure, shortness of breath, wheezing, and swelling of the lips or tongue.

“There [is] a range of symptoms that are being reported, typically within minutes of receiving these vaccines, that have been determined as potentially allergic,” Kelso said.

Kelso said it is important to remember that other reactions may mimic anaphylaxis.

“So, something that can happen to a patient within a few minutes of getting a vaccine ... [but] doesn’t necessarily mean it’s an anaphylactic reaction,” he said. “Vasovagal reactions can also cause lightheadedness or even syncope, but are typically preceded by bradycardia and pallor as opposed to the tachycardia and flushing that might be the case with anaphylaxis. Vocal cord spasm can certainly cause stridor and dyspnea. Perhaps most commonly, panic attacks or even just anxiety can certainly cause a globus sensation ... palpitations, dyspnea and other symptoms.”

Kelso recommended the following in clinical practice:

  • Encourage colleagues overseeing vaccination clinics to help find out what really happened.
  • Be aware that there could be a differential diagnosis.
  • Record vital signs and physical exam findings of patients with allergic reactions, including skin, oral pharynx and lungs.
  • In the ED or urgent care setting, draw a mast cell tryptase within hours of potential reactions.
  • Encourage colleagues to route patients with reactions to COVID-19 vaccines to be seen in allergy clinics.

The CDC recommends that the messenger RNA (mRNA) vaccines should not be administered to anyone with a history of an allergic reaction to any of the vaccine components, but in particular polyethylene glycol (PEG), as it is a component known to cause anaphylaxis. PEG is widely used in medications, bowel preps, laxatives, cosmetics and foods. Given these other possible exposures, it may explain how some patients might be sensitized to PEG before receiving a COVID-19 vaccine, but this is just a theory, according to Kelso.

“Even in ... the rare patient who is PEG allergic, we still don’t know if there’s enough PEG in the vaccine to actually cause a reaction. And, importantly, to date, there have not been any confirmed cases where somebody had an anaphylactic reaction to the vaccine [and] a positive vaccine skin test and ... it has been determined that PEG is the actual allergen,” Kelso said. “So, certainly possible, but remains speculation to date.”

Shared decision-making about vaccination is key

Shared decision-making is key regarding vaccinating individuals potentially at risk and also revaccinating individuals who have experienced allergic reactions to a COVID-19 vaccine.

“Globally, vaccinations are now contraindicated to anyone who has a history of reactions to one of its components and additional doses are contraindicated if you had a severe reaction to the first dose,” Matthew Greenhawt, MD, MBA, MSc, associate professor of pediatrics in the section of allergy/immunology at the Children’s Hospital Colorado and the University of Colorado School of Medicine and co-director of the Children’s Hospital Colorado Food Challenge Unit in Aurora, Colorado, said during his presentation. “So, the question here is should we be vaccinating or revaccinating somebody who has had a history of a potential reaction to either the excipient or to the initial vaccine dose.”

According to Greenhawt, “we are dealing with a lot of uncertainty.”

In the most frequent update from the CDC, it is recommended that patients with a history of anaphylaxis unrelated to mRNA vaccines should still receive a COVID-19 vaccine and be observed for 30 minutes instead of the standard 15 minutes after the injection; those with a history of any immediate reaction to other medications possibly containing PEG should be referred to an allergist and vaccinated with an observation period of 30 minutes; and those who have had a severe allergic reaction to a mRNA vaccine should be referred to an allergist immunologist before the decision for vaccination.

There have been cases in which patients have experienced possible allergic reactions to their first COVID-19 vaccine dose and tolerated a second dose with no more allergic events reported, according to Kelso, but performing a second dose must involve shared decision making.

“Whether people have some reason to not think they want to get the vaccine in the first place, or they’ve already had a potential reaction, I absolutely think all of those people deserve an evaluation by [a health care professional] so that we can hopefully proceed with vaccinating them, which I think will be the case in the vast majority of patients,” Kelso said.

Regarding revaccination, the current options available for physicians are to defer based on vaccine or excipient reaction history, give an individual additional wait time during which a reaction would be treated, use a formulation of graded dosing or give the vaccine and see what happens, Greenhawt said, noting that “everybody has a different comfort [level] with this.”

“We are allergists ... [and] we are trained to treat anaphylaxis. ... The fatality from anaphylaxis is very low, and I think that people get very confused in thinking that somebody is going to have anaphylaxis and it’s going to be fatal. That is really not the case. If you are responsible, if you have precautions in your office and you’re observing the patient then that is very unlikely to happen,” Greenhawt said.

For Greenhawt, “the biggest advice I can give here is to ... talk to your patients about what they want. I can’t emphasize that enough. If they are really that afraid of the second dose, and this doesn’t fit with their values and what they want, then that decision is going to be made for you. You don’t have to do anything except ask them what they want.”

“In the end, I make suggestions [and] you make decisions. No decision is right for everybody. You need to weigh the risk here of either treating a reaction or treating COVID-19, and you need to weigh the cost to society for every person without immunity,” Greenhawt said.

References: